Alert archive / California / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS San Diego, CA

July 15, 2010San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 15, 2010, 2:44 PM PDT for San Diego County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2010, 2:44 PM PDT (21:44 UTC)
Expired
Jul 15, 2010, 3:15 PM PDT
In force
31 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:30 PM PDT, 14 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU JUL 15 2010

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL BRING HOT DAYS INLAND
THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS INTO THIS EVENING...WITH A FEW STORMS POSSIBLY DRIFTING INTO
THE INLAND VALLEYS OR SAN DIEGO COASTAL AREAS. ONLY A FEW
THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS FRIDAY
THROUGH SUNDAY AS MID LEVEL MOISTURE DECREASES. AN UPPER LEVEL
TROUGH OF LOW PRESSURE WILL BRING COOLING AND THE RETURN OF THE
MARINE LAYER CLOUDS TO COASTAL AREAS NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-SUNDAY)...CU WITH ISOLATED
THUNDERSTORMS DEVELOPED OVER THE MOUNTAINS THIS AFTERNOON. AIRCRAFT
SOUNDINGS SHOWING ELY WINDS 15 TO 20 KT NEAR 10000 FT. WEAK OFFSHORE
GRADIENTS FROM THE N AND ONSHORE TO THE E WITH ABOUT 4 MB SAN-IPL.

THE STRONG UPPER HIGH WILL CONTINUE TO BUILD AND MOVE IN FROM THE E
TROUGH SATURDAY AND THEN WEAKEN A LITTLE SUNDAY AS A TROUGH
APPROACHES FROM THE NW. THIS WILL BRING HOT WEATHER...ESPECIALLY
INLAND. MAX TEMPS WILL BE ABOUT 5 TO 10 DEGREES ABOVE SEASONAL
AVERAGES THROUGH SATURDAY. MID LEVEL CLOUDS MAY LOCALLY TAKE A
COUPLE DEGREES OFF THE HIGHS TODAY BUT HUMIDITY WILL MAKE IT FEEL
JUST AS HOT. IT WILL BE CLOSE TO HEAT WARNING CRITERIA IN THE LOW
DESERTS BUT WILL LIKELY NOT QUITE GET HEAT INDICES OF 115 DURING THE
DAY AND 90 AT NIGHTS OVER A WIDESPREAD AREA FOR 3 HOURS OR MORE. A
LITTLE COOLER IN MOST AREAS SUNDAY...MAINLY MAINLY NEAR THE COAST.
HOWEVER...IT WILL STILL BE HOT INLAND SUNDAY. LITTLE OR NOT STRATUS
IS EXPECTED THROUGH SATURDAY. A SHALLOW MARINE LAYER MAY REDEVELOP
BY LATE SATURDAY NIGHT AND SUNDAY MORNING WITH AREAS OF LOW CLOUDS
AND FOG NEAR THE COAST. FOG MAY BE LOCALLY DENSE WHEN THE MARINE
CLOUDS RETURN.

A WEAK ELY WAVE WILL BRING MORE MID LEVEL MOISTURE TODAY RESULTING
IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE MOUNTAINS AND ADJACENT DESERTS BUT A
FEW STORMS COULD DRIFT OVER THE INLAND VALLEYS AND POSSIBLY ALL THE
WAY TO THE SAN DIEGO COAST. FLASH FLOODING WILL BE THE MAIN THREAT
TODAY IN THE MOUNTAINS AND DESERTS BUT THE RISK IS NOT HIGH ENOUGH
FOR A FLASH FLOOD WATCH. A STORM COULD BRIEFLY GO SEVERE AS WELL.
THERE WILL BE LESS MID LEVEL MOISTURE WILL FRIDAY THROUGH SUNDAY
WHICH WILL MOSTLY CONFINE ANY CHANCE OF THUNDERSTORMS TO THE
MOUNTAINS AND LOCALLY INTO THE DESERTS.

&&

.LONG TERM (MONDAY-THURSDAY)...UPPER TROUGHING WILL BRING DRIER SW
FLOW ALOFT...COOLING AND STRONGER ONSHORE FLOW. THERE COULD STILL BE
ENOUGH RESIDUAL MID LEVEL MOISTURE FOR AFTERNOON CU OVER THE
MOUNTAINS MONDAY. THE MARINE LAYER WILL DEEPEN WITH LOW CLOUDS AND
FOG IN THE COASTAL AREAS AND WRN SAN DIEGO INLAND VALLEYS DURING THE
NIGHTS AND MORNINGS.

&&

.AVIATION...
152030Z...NO LOW CLOUDS EXPECTED THROUGH FRIDAY. ALOFT...AN EASTERLY
WAVE AND ASSOCIATED SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE
AREA WITH A CHANCE OF SHOWERS AND THUNDERSTORMS INLAND VALLEYS
EASTWARD...AND A SLIGHT CHANCE OF THUNDERSTORMS REACHING THE
SOUTHERN CALIFORNIA COASTAL AIRPORTS THROUGH THIS EVENING.
THUNDERSTORM BASES AROUND 8000-10000 FEET MSL WITH TOPS TO AROUND
35000 FEET MSL. LOCALLY GUSTY WINDS NEAR THUNDERSTORMS. LESS
MOISTURE FRIDAY WITH A LOWER POTENTIAL FOR THUNDERSTORMS. SMALL

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR THE HEAT. SEE LAXSPSSGX.

&&

PUBLIC...ATKIN
AVIATION...SMALL
Hazardous weather outlook, Jul 15, 4:00 AM PDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU JUL 15 2010

CAZ042-043-048-050-057-161200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND VALLEY AREAS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

HOT TODAY INLAND FROM THE COAST WITH HIGHS FROM 100 TO 109 IN THE
INLAND EMPIRE AND 97 TO 102 IN THE FAR INLAND SAN DIEGO COUNTY
VALLEYS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE VALLEYS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT DAYS INLAND FROM THE COAST FRIDAY THROUGH SATURDAY WITH HIGHS
FROM 96 TO 106 IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENINGDUE
TO THUNDERSTORM ACTIVITY IN THE MOUNTAINS.

CAZ055-056-058-060-161200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
400 AM PDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND UPPER DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HOT TODAY WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

IN SAN BERNARDINO AND RIVERSIDE COUNTIES...THE FLASH FLOOD POTENTIAL
INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

IN SAN DIEGO COUNTY MOUNTAINS...THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY THROUGH SUNDAY...HOT DAYS WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE
RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

CAZ061-062-161200-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT WITH DAYTIME HIGHS 111 TO 115...AND OVERNIGHT LOWS 85 TO 90.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY THROUGH SUNDAY...VERY HOT WITH DAYTIME HIGHS FROM 112 TO
117 EACH DAY...AND OVERNIGHT LOWS FROM 85 TO 90.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING...MAINLY DUE TO THUNDERSTORM ACTIVITY IN THE MOUNTAINS.

MAXWELL

In the hours before

Special weather statement, Jul 15, 12:28 PM PDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1228 PM PDT THU JUL 15 2010

CAZ050-058-152030-
SAN DIEGO COUNTY VALLEYS CA-
SAN DIEGO COUNTY MOUNTAINS CA-
1228 PM PDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
130 PM PDT...

AT 1227 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 24 MILES SOUTHEAST OF TECATE...MOVING NORTH AT
15 MPH.

AREAS AFFECTED BY THIS STORM INCLUDE...LA MESA...MOUNT LAGUNA...PINE
VALLEY...ALPINE...RANCHO SAN DIEGO...TIERRA DEL SOL...LIVE OAK
SPRINGS...BOULEVARD...CAMPO...MORENA VILLAGE...POTRERO...TECATE...
DESCANSO...DULZURA...CUYAMACA PEAK...HARBISON CANYON...JAMUL...
GRANITE HILLS AND CASA DE ORO-MOUNT HELIX.

THE STORM HAS A POTENTIAL FOR HAIL UP TO PENNY SIZE AND BRIEF GUSTY
WINDS TO 40 MPH. ALSO FIRE STARTS ARE POSSIBLE WHERE LIGHTNING
STRIKES OUTSIDE THE RAIN CORE.

LAT...LON 3276 11704 3301 11648 3261 11621 3260 11622
      3256 11676
TIME...MOT...LOC 1924Z 163DEG 13KT 3240 11627

PURPURA
Special weather statement, Jul 15, 2:34 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
234 PM PDT THU JUL 15 2010

CAZ061-152230-
RIVERSIDE COUNTY MOUNTAINS CA-
234 PM PDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL
330 PM PDT...

AT 226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORM IN THE SAN JACINTO MOUNTAINS IN TEH
IDYLLWILD- PINE COVE AREA OR 14 MILES SOUTHWEST OF PALM SPRINGS.
THE STORMS WERE NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LIGHTNING OUTSIDE THE RAIN CORE MAY PRODUCE
ISOLATED FIRE STARTS.

AREAS AFFECTED BY THIS STORM INCLUDE...PALM SPRINGS...ANZA AND LAKE
HEMET.

LAT...LON 3380 11644 3350 11658 3359 11691 3391 11674
TIME...MOT...LOC 2131Z 300DEG 1KT 3372 11674

PURPURA
Special weather statement, Jul 15, 2:35 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 PM PDT THU JUL 15 2010

CAZ061-152230-
RIVERSIDE COUNTY MOUNTAINS CA-
235 PM PDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL
330 PM PDT...

AT 226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORM IN THE SAN JACINTO MOUNTAINS IN THE
IDYLLWILD- PINE COVE AREA OR 14 MILES SOUTHWEST OF PALM SPRINGS.
THE STORMS WERE NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. LIGHTNING OUTSIDE THE RAIN CORE MAY PRODUCE
ISOLATED FIRE STARTS.

AREAS AFFECTED BY THIS STORM INCLUDE...PALM SPRINGS...ANZA AND LAKE
HEMET.

LAT...LON 3380 11644 3350 11658 3359 11691 3391 11674
TIME...MOT...LOC 2131Z 300DEG 1KT 3372 11674

PURPURA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:28 PM PDTSpecial Weather StatementSGXSan Diego62 min
Jul 15, 2:34 PM PDTSpecial Weather StatementSGX56 min
Jul 15, 2:35 PM PDTSpecial Weather StatementSGX55 min
Jul 15, 3:14 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 15, 3:37 PM PDTFlash Flood WarningSGXRiverside32 min

Nearby

Severe Thunderstorm Warnings in California, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.